Donna V’s Story
I was given Ciprofloxacin on April 4, 2012 for a UTI at the ER. I started having the feeling of mania and psychosis by the next day yet dismissed it thinking it was caused by starting a taper that week from Clonazepam. By the 7th pill it got so intense I thought I was going mad so I stopped taking it. I reinstated back to original dose of Clonazepam, got on computer and started researching, horrified in reading that taking a fluoroquinolone is contraindicated with benzodiazepines as well as NSAIDs. The doctor in ER also prescribed me a lower dosage of Diclofenac with Ciprofloxacin to help with my chronic pain from a previous failed back surgery.
I made an appointment with my PCP the next week to see about getting a different antibiotic. When I told him about my bad reaction to Ciprofloxacin and findings online, he dismissed that, said it was very rare, and what was happening could not be from Ciprofloxacin. He told me to stop reading stuff on the internet. I told him the drugstore pamphlet said the same thing and he wouldn’t respond back to me.
The mania and psychosis went away after stopping the drug and I didn’t have any other reactions until 6 or 7 months later when I started getting pain in my left Achilles. A couple of months later I started having popping going on in multiple joints throughout my body. Next came pain in my left shoulder and arm where I couldn’t even lay on it or lift anything. The first part of 2013 I started having pain in my left thumb with limited use. I could not open jars or bottles without using a jar opener. Next my right thumb started with the same pain and I was limited with using both hands. I had to buy a thumb braces for both hands. Next I started noticing pain down the left side of my left leg around the IT band, left hip, left side of left knee, then months later the left SI joint area. My legs started giving out on me many times when getting up from lying down or walking and I had to buy a cane. I went to another doctor hoping he could help me with neural prolotherapy injections but they did not help. Next I went to physical therapy which only made my pain worse and I had to stop going. I started having feelings along this same left side of my leg and hip of pins and needles, sometimes so intense it felt like being stung by hornets. It soon went over to left side of my buttock also and I have pain from the touch of any clothing in that area. I can no longer lie on my back or left side, sitting causes excruciating pain due to the pain in my tailbone/sacrum. My entire lower back got worse months after it felt as if something had shifted or fell in my back. Eventually the pain levels got so high I could not go walking anymore. I started feeling fatigue that developed into a chronic condition. It felt as if my legs weighed 200 lbs. each and I could hardly get off the couch. I had no energy and could hardly function just to care for myself and cook my meals. Trips to the grocery store and doctor’s appointments left me so exhausted and in so much pain that it took days to recover.
I started seeing another doctor that did labworks on me finding that I have high levels of EBV which I am sure the stress on my body from the Ciprofloxacin caused the dormant virus to be triggered. I had genetic testing done finding that I have mutations to enzymes the liver uses for metabolizing and detoxifying drugs. Fluoroquinolones can contribute to disruption in these enzymes. With an impaired liver, my doctor started treating me for that. I now have sensitivities to many medications, supplements, chemicals, beauty products, foods where I never had them before taking Ciprofloxacin. Some of the reactions I now have from ingesting things are overall body itching, neuropathy intensified, burning up my spine, feeling agitated. I went to a neurologist who did an EMG confirming my suspicions of nerve damage. I joined online support groups finding out that there are thousands of others going through the same thing.
Issues today are pain from multiple area tendinosis, peripheral neuropathy and allodynia, joint pain, fatigue, multiple sensitivities, insomnia, back/sacrum pain, Hashimotos, impaired liver/kidneys, problems with bowel and bladder. My pain is so severe that I am unable to work, have been denied SSDI so I will soon be homeless by the end of the year.